1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

The Daily Dose

Get the last 24hrs of new topics delivered to your inbox.

Click Here to Subscribe

Getting Off Anti-Depressants - Help

Discussion in 'Medications & Substances' started by hodge, May 4, 2007.

Thread Status:
Not open for further replies.
  1. hodge

    hodge I'm a VIP Premium Member Donated

    5,935
    12,909
    20,138
    Well, I came to the sudden conclusion over the last day or so that it may be time for me to get off these drugs. I saw my dr. this week because the current antidepressant wasn't helping and I asked about deplin, a folic acid supplement. He wanted to check on that with his pharmacology guys. In the meantime, we decided that I couldn't continue on the med I was on, so I was to resume the previous med at a lower dose. Well, I took it that evening and had a horrible reaction -- constant crying, incredibly angry, hostile, agitated and upset. The next morning, I called the clinic and told them what happened. The dr. said he wanted me to try Wellbutrin. I said okay, but I want to wait till the next day to start it in order to give my body a rest. The next evening, I realized that I felt so much better than I had in a long time. So I decided I wanted to get off everything completely. However, everyone says you have to stop these drugs gradually. So, I dutifully called my dr. today for instructions on weaning myself off the Cymbalta. I took it today and within an hour felt like crap -- tired, zoned out, couldn't concentrate, and ended up going to bed for a couple hours.

    What the heck? I just want to stop all this. What are the chances that I wll have some major breakdown if I don't follow through on the weaning-off procedure and just stop cold turkey? I guess I can take being miserable for another couple, few weeks, but I'd prefer to feel as good as I did yesterday without taking anything.

    Thanks,

    hodge
     
  2. Register to participate in live chat, PTSD discussion and more.
  3. permban0077

    permban0077 Policy Enforcement Banned

    3,530
    108
    0
    It takes a month or two to feel "normal" and be done withdrawing. You may not feel it in a day but a few you will. I became extremely violent and unstable during mine. I took 4 steps down over a month. So I will say it is very important to wean. I was on the same drug (zoloft) after my husbands affair and just quit, ER ended up calling in an emergency refill that my friend had to give to get a grip. The withdrawals can take you by surprise. Just be careful. But all this shit effects people differently. I was suicidal on it more than before and more depressed and lazy. While most seem to react differently. Again be careful and listen to your doc as a sudden halt can be nasty.
     
  4. moki

    moki Guest

    Yes, I agree...please do it gradually. I went off effexor last year and it was a bear. Even when I did it very gradually, the first few days of completely being off, I sobbed and sobbed for the whole time. I believe cymbalta is of the same genre as effexor, so it might require some patience to get off of it. Maybe with your drs. help you can get off it faster, but i'd stay in close touch with the doc.
     
  5. hodge

    hodge I'm a VIP Premium Member Donated

    5,935
    12,909
    20,138
    I appreciate the advice. I won't stop it suddenly, I'm too chicken. It was just so frustrating to feel good after so long, then feel terrible after taking the med.

    My dr. said to take one cymbalta every other day for a week, then take it every two days for the next week, then stop. That's pretty fast compared to how you did it, veiled. I hope it goes okay.

    By the way, how do these drug companies get away with claiming these meds aren't addictive?? Seems to me if stopping a drug causes withdrawal symptoms, it's addictive!
     
  6. permban0077

    permban0077 Policy Enforcement Banned

    3,530
    108
    0
    They are splitting hairs on that aren't they? Your doc assures you it is not addictive but leaves out you may develop a dependency (and the difference is??). The WHO describes it as the same thing but here they are supposedly different. I do not know if you live in the US but here being dependent is not the same as addicted. Even if you have nasty withdrawals and your body freaks out when taken off. Hope they get on the ball one day and tell you when crap is really addictive.
     
  7. hodge

    hodge I'm a VIP Premium Member Donated

    5,935
    12,909
    20,138
    I've been taking the cymbalta only every other day, including today. I feel like a total zombie. I'm dizzy, disoriented, can't concentrate or focus on anything. I don't know how I am going to work. I feel like I can't trust my brain. Because I'm so dizzy, I don't feel that I can exercise or do yoga safely.

    This med was making me feel so bad and now it is again, even though I'm down to every other day. Now I feel I have no choice, really, I have to get off this thing. If that makes sense. I'm feeling confused.

    I have to believe I'll be better off in the long run. Can anyone tell me if there's anything I can do to help myself feel better in the short term?
     
  8. Monarch

    Monarch I'm a VIP Premium Member

    1,012
    79
    0
    hodge, I think you just have to get through it mentally, like make your tough, really tough. I don't know otherwise. I forogt to bring my meds with me last summer on a 5 day trip up to Lake Superior and here I am on this beautiful lake with my family and I am think about how i can slip off the back of the boat and drown myself without anyone noticing and how long it would take me to die in the cold waters. That is why you don't go off your meds cold turkey. Or use the stand-by method for dealing, I don't take Xanex on a regular basis but if I am not doing good and I can't concentrate and feel like I am spinning I will take it to get through that moment, do you have "emergency" drugs like that?
     
  9. anthony

    anthony Renovation Aficionado Founder

    32,999
    46,498
    57,850
    You could stop it suddenly, but the problem is not what you feel in the first day, two or three, but more the repercussions that will creep upon you in a week or two, which will be severe depression, moodiness, suicidal ideation, the list goes on... could be any combination when your body goes into withdrawal.

    People get confused that when they stop something all this bad stuff will happen immediately... far from it. Its not about the immediate effects, more the effects when the body finally wakes up that its addictive properties are not coming in any more, hence it retaliates, just like nicotine withdrawal... same. You watch people give up for a week, then bam... the withdrawal hits their bodies and they react through mood, most give in and smoke again because the body demands nicotine. Same happens with medication.
     
  10. hodge

    hodge I'm a VIP Premium Member Donated

    5,935
    12,909
    20,138
    I'm not going to stop it suddenly. I understand what you're saying, Anthony.

    I just need to know if there's anything I can do to reduce the dizziness and disorientation so I can concentrate.

    I don't have any other drugs, Monarch, thanks for your thoughts, though. If I did, I guess I'd be reluctant to put another one in my system at the risk of becoming even more spaced out.
     
  11. anthony

    anthony Renovation Aficionado Founder

    32,999
    46,498
    57,850
    Not really... withdrawals just aren't pretty, regardless how you approach them, your going to suffer atleast a good month, if not two, of ups and downs. Ride it out and try and remain focused on the greater good I guess.
     
  12. hodge

    hodge I'm a VIP Premium Member Donated

    5,935
    12,909
    20,138
    I was afraid you were going to say that. I'm not afraid of the suffering. I know it's worth the long-term gain. The problem is, my work requires a lot of focused mental effort. Guess I better figure out whether to keep going through with this now, or do it when my job's over in two months. If I wait till then, I could try the Wellbutrin the dr. gave me and hope that works. I simply have to be able to concentrate better on my work for the next two months. Should probably call the dr. again tomorrow.
     
Loading...
Thread Status:
Not open for further replies.
Show Sidebar